zbMATH — the first resource for mathematics

Ideal Whitehead graphs in \(\mathrm{Out}(F_r)\). II: The complete graph in each rank. (English) Zbl 1367.20049
Summary: We show how to construct, for each \(r \geq 3\), an ageometric, fully irreducible \(\phi \in \mathrm{Out}(F_r)\) whose ideal Whitehead graph is the complete graph on \(2r-1\) vertices. This paper is the second in a series of three where we show that precisely eighteen of the twenty-one connected, simplicial, five-vertex graphs are ideal Whitehead graphs of fully irreducible \(\phi \in \mathrm{Out}(F_3)\). The result is a first step to an \(\mathrm{Out}(F_r)\) version of the Masur-Smillie theorem proving precisely which index lists arise from singular measured foliations for pseudo-Anosov mapping classes. In this paper, we additionally give a method for finding periodic Nielsen paths and prove a criterion for identifying representatives of ageometric, fully irreducible \(\phi \in \mathrm{Out}(F_r)\).
For Part I, see [the author, New York J. Math. 21, 417–463 (2015; Zbl 1355.20036)].

20F65 Geometric group theory
05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
20E05 Free nonabelian groups
20F36 Braid groups; Artin groups
20F28 Automorphism groups of groups
57M50 General geometric structures on low-dimensional manifolds
Full Text: DOI arXiv
[1] Bestvina, M., Feighn, M.: Outer limits, pp. 1-19 (1994, preprint)
[2] Bestvina, M; Feighn, M; Handel, M, Laminations, trees, and irreducible automorphisms of free groups, Geom. Funct. Anal., 7, 215-244, (1997) · Zbl 0884.57002
[3] Bestvina, M; Feighn, M; Handel, M, The Tits alternative for out \(({F}_n)\) I: dynamics of exponentially-growing automorphisms, Ann. Math. Second Ser., 151, 517-624, (2000) · Zbl 0984.20025
[4] Bestvina, M; Handel, M, Train tracks and automorphisms of free groups, Ann. Math., 135, 1-51, (1992) · Zbl 0757.57004
[5] Cashen, C.H.: Splitting line patterns in free groups (2010, preprint, arXiv:1009.2492) · Zbl 1383.20024
[6] Coulbois, T., Hilion, A.: Rips induction: index of the dual lamination of an R-tree (2010, preprint, arXiv:1002.0972) · Zbl 1336.20033
[7] Coulbois, T., Hilion, A.: Botany of irreducible automorphisms of free groups. Pac. J. Math. 256(2) (2012) · Zbl 1259.20031
[8] Clay, M; Pettet, A, Twisting out fully irreducible automorphisms, Geom. Funct. Anal., 20, 657-689, (2010) · Zbl 1206.20047
[9] Feighn, M., Handel, M.: The recognition theorem for Out \((F_n)\). Groups Geom. Dyn.5(1), 39-106 (2011) · Zbl 1239.20036
[10] Gaboriau, D; Jaeger, A; Levitt, G; Lustig, M, An index for counting fixed points of automorphisms of free groups, Duke Math. J., 93, 425-452, (1998) · Zbl 0946.20010
[11] Gaboriau, D., Levitt, G.: The rank of actions on R-trees. Annales scientifiques de l’Ecole normale supérieure, vol. 28, Société mathématique de France, pp. 549-570 (1995) · Zbl 0835.20038
[12] Hamenstädt, U.: Lines of minima in Outer space (2009, preprint, arXiv:0911.3620) · Zbl 0946.20010
[13] Handel, M., Mosher, L.: Axes in Outer Space, no. 1004. American Mathematical Society, Providence (2011) · Zbl 1238.57002
[14] Kapovich, I.: Algorithmic detectability of iwip automorphisms (2012, preprint, arXiv:1209.3732) · Zbl 1319.20030
[15] Kapovich, I; Lustig, M, Intersection form, laminations and currents on free groups, Geom. Funct. Anal., 19, 1426-1467, (2010) · Zbl 1242.20052
[16] Kontsevich, M; Zorich, A, Connected components of the moduli spaces of abelian differentials with prescribed singularities, Invent. Math., 153, 631-678, (2003) · Zbl 1087.32010
[17] Lanneau, E, Hyperelliptic components of the moduli spaces of quadratic differentials with prescribed singularities, Comment. Math. Helvetici, 79, 471-501, (2004) · Zbl 1054.32007
[18] Lanneau, E.: Connected components of the strata of the moduli spaces of quadratic differentials (2005, arXiv, preprint math/0506136) · Zbl 1161.30033
[19] Minsky, Y., Moriah, Y.: Discrete primitive-stable representations with large rank surplus (2010, preprint, arXiv:1009.6212) · Zbl 1278.57026
[20] Masur, H; Smillie, J, Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helvetici, 68, 289-307, (1993) · Zbl 0792.30030
[21] Penner, R.C.: A construction of pseudo-anosov homeomorphisms. Trans. Amer. Math. Soc. 130 (1988) · Zbl 0706.57008
[22] Pfaff, C.: Constructing and Classifying Fully Irreducible Outer Automorphisms of Free Groups, Ph.D. thesis. Rutgers University (2012)
[23] Pfaff, C.: Ideal Whitehead graphs in Out \((F_r)\) I: some unachieved graphs (2012, preprint, arXiv:1210.5762) · Zbl 1355.20036
[24] Pfaff, C.: Ideal Whitehead graphs in Out \((F_r)\) III: achieved graphs in rank 3 (2013, preprint, arXiv:1301.7080) · Zbl 1383.20029
[25] Stallings, J.: Whitehead graphs on handlebodies. Geometric group theory down under (Canberra, 1996) (1999)
[26] Turner, EC, Finding indivisible Nielsen paths for a train track map, Lond. Math. Soc. Lect. Notes Ser., 204, 300-313, (1994) · Zbl 0855.20035
[27] Zorich, A.: Explicit Jenkins-Strebel representatives of all strata of Abelian and quadratic differentials (2010, preprint, arXiv:1011.0395) · Zbl 1149.30033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.